New York, 2014

Flash Flooding in New York, August 3, 2014

August 3, 2014 · NWS BGM · 10 events in 4 counties and zones

A persistent upper level low pressure system across northern New York and southern Canada combined with moist and unstable air to produce periods of slow moving showers and thunderstorms with torrential downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$645,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A persistent upper level low pressure system across northern New York and southern Canada combined with moist and unstable air to produce periods of slow moving showers and thunderstorms with torrential downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 1:49 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 3, 1:49 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT SUN AUG 3 2014

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE IN THE UPPER ATMOSPHERE CONTINUES TO
MOVE SLOWLY THROUGH THE AREA. SHOWERS AND POSSIBLY THUNDERSTORMS
WILL PRODUCE TORRENTIAL DOWNPOURS TONIGHT BEFORE SLOWLY TAPERING
OFF MONDAY MORNING. A BRIEF BREAK IN THE WEATHER CAN BE EXPECTED
TOMORROW AND TOMORROW NIGHT WITH TEMPERATURES AROUND NORMAL WITH A
HUMID AIRMASS REMAINING IN PLACE.

&&

.NEAR TERM /THROUGH MONDAY/...
245 PM UPDATE...
UPR LVL LOW IS CURRENTLY SITTING AND SPINNING OVR WRN PA. A STEADY
STREAM OF SHOWERS WITH EMBEDDED TSTMS IS RIDING UP THRU CNTRL PA
AS MOISTURE PIVOTS ARND UPR LOW. THIS WL BE SETTING THE STAGE FOR
POSSIBLE FLASH FLOODING INTO THE NIGHTTIME HRS AND HV EXPANDED FFA
FURTHER TO THE EAST BASED ON LATEST RADAR TRENDS. JUST RECEIVED A
REPORT FROM SCHUYLER COUNTY OF 1.21 INCHES OF RAIN FALLING IN 22
MINUTES.

AS THUNDER DEVELOPS, AND CONVECTION IS STARTING TO SHOW CG'S WITHIN
THE LAST HR WITH MLCAPES HVG INCRSD TO BTWN 500 AND 1000 J/KG ACRS
NWRN AREAS, EXPECT RAINFALL AMNTS TO INCREASE TO 2 INCHES PER
HOUR TONIGHT AND POSSIBLY HIGHER. UPR LVL LOW WILL EVENTUALLY PULL EAST
INTO THE HUDSON VLY AFT 06Z. WRAP-AROUND MOISTURE BHND WV WL
RESULT IN SCT SHOWERS AFT THIS TIME PULLING EAST AND DIMINISHING
TO JUST ISOLD THRU 12Z.

SKIES EXPECTED TO RMN MOCLDY OVR ENTIRE AREA THRU AT LEAST MIDNIGHT,
BFR SUBSIDENCE OCCURS BHND TROF. THIS WL KEEP TEMPS UP ARND 60F
ALONG WITH A MOIST AIRMASS STILL IN PLACE.

TOMORROW WL FEATURE A BREAK IN THE WX AS RIDGING BRIEFLY TAKES HOLD
DRG THE DAY. MAY SEE SOME LINGERING SHOWERS ACRS WRN CATS THRU
MID-MRNG BUT EXPECT JUST A PCLDY DAY ON TAP WITH HIGHS ONCE AGAIN NR
NORMAL VALUES UNDER A HUMID AIRMASS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
UPR LOW SLOWLY FILLS AND LIFTS EAST TNGT ALLOWING FOR WEAK RDGG
ALOFT...AND A SMALL SFC HIPRES TO BLD IN. STILL...UPR HGTS WILL BE
BLO AVG AND THERE SHD BE AT LEAST A SLGT CHANCE OF SHWRS ON MON
WITH DIURNAL HTG. DRIER AIR MVE IN FOR TUE AS THE FCST AREA IS
BETWEEN SYSTEMS. ANOTHER SFC LOW MVES UP THE EAST CST WHILE A WV
CUTS INTO THE CNTRL GREAT LAKES. WRN WV APRCHS LATE ON TUE AND
AFTN SHRAS AND TRWS MAY BRK OUT BEFORE THE END OF THE PD.

AFTN TEMPS WILL BE NEAR NRML DESPITE THE PCPN RISK WHILE OVRNGT
TEMPS REMAIN ABV NRML UNDER CLDS AND HIER LL MOISTURE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
155 PM SUNDAY UPDATE...
UPPER RIDGING WILL FINALLY PUT AN END TO OUR DAILY ROUNDS OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. ON THURSDAY...DEPARTING
LARGE TROUGH MAY STILL MANAGE A LITTLE MINOR CONVECTION...OTHERWISE
LOOKING DRY FRIDAY THROUGH THE WEEKEND. ALSO...TEMPERATURES WILL
MODERATE FROM JUST SLIGHTLY BELOW CLIMATOLOGY...TO RIGHT AROUND
AVERAGE VALUES...AS 500MB HEIGHTS CREEP BACK UP DUE TO THE
RIDGING. FORECAST CLOSELY FOLLOWS WPC GUIDANCE.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18Z UPDATE...
ANOTHER ROUND OF DEVELOPING SHRA-TSRA IN PROGRESS...AND THAT IS
THE MAIN CONCERN...SEE TAFS FOR TIMING SPECIFICS. THERE WILL NOT
BE A LOT OF LIGHTNING BECAUSE OF LIMITED INSTABILITY...BUT THE
CELLS WILL BE SLOW MOVING HEAVY RAINERS WITH RESULTING
RESTRICTIONS. THIS IS BEING FORCED BY ABUNDANT MOISTURE...AND AN
UPPER TROUGH NOW LIFTING THROUGH WESTERN TO CENTRAL NY/PA. BEHIND
THAT WAVE LATER THIS EVENING...SHRA-TSRA WILL GO AWAY BUT LOW
LEVEL MOISTURE WILL BE LEFT BEHIND...RESULTING IN MVFR TO IFR
RESTRICTIONS FOR SEVERAL OF THE TERMINALS. KELM PROBABLY WORSE
THAN IFR VIS FOR A TIME LATER TONIGHT. LIGHT AND VARIABLE WINDS
/EXCEPT LOCALIZED GUSTS IN VICINITY OF TSRA/ THIS AFTERNOON INTO
TONIGHT...WILL BECOME LIGHT NORTHWESTERLY DURING THE DAY MONDAY
AND CONDITIONS WILL BECOME VFR AFTER EARLY MORNING RESTRICTIONS.

OUTLOOK...

MON AFT-WED...BRIEF RESTRICTIONS POSSIBLE EACH AFTERNOON...IN
ISOLATED TO SCATTERED SHRA-TSRA. ALSO...POSSIBLE VALLEY FOG EARLY
EACH MORNING FOR KELM.

THU-FRI...MAINLY VFR EXCEPT POSSIBLE PREDAWN VALLEY FOG KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR PAZ038.
NY...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR NYZ015>017-
     022>025-055.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...DGM
LONG TERM...MDP
AVIATION...MDP
Hazardous weather outlook, Aug 3, 1:28 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT SUN AUG 3 2014

NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
072-041830-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
228 PM EDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
TODAY IN COMBINATION WITH AFTERNOON HEATING AND A STRONG UPPER
LEVEL TROUGH MOVING THROUGH. WITH WIND FIELDS BEING LIGHT, ANY
STORMS THAT ARE ABLE TO DEVELOP WILL BE SLOW MOVING AND HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS AND ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-022>025-055-PAZ038-041830-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
BRADFORD-
228 PM EDT SUN AUG 3 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Local storm report, Aug 3, 1:33 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HEAVY RAIN       2 SE SMITH VALLEY       42.40N  76.72W
08/03/2014  M1.21 INCH       SCHUYLER           NY   COCORAHS

            FELL IN 22 MINUTES. YARD WAS FLOODED AT A RATE NEVER
            SEEN AT THAT LOCATION.

&&

PN
Local storm report, Aug 3, 1:43 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLOOD            WAYLAND                 42.57N  77.59W
08/03/2014                   STEUBEN            NY   911 CALL CENTER

            RESPONDING TO A FLOODED BASEMENT IN TOWN OF WAYLAND
            ACCORDING TO SCANNER.

&&

MDP
Special weather statement, Aug 3, 2:01 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT SUN AUG 3 2014

NYZ017-018-031945-
CAYUGA NY-ONONDAGA NY-
301 PM EDT SUN AUG 3 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAYUGA AND
EXTREME WESTERN ONONDAGA COUNTIES...

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SENNETT TO
  UNION SPRINGS...AND MOVING NORTH AT 5 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SENNETT AT 330 PM EDT...
  ELBRIDGE AT 340 PM EDT...
  THROOPSVILLE AND JORDAN AT 345 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4299 7644 4277 7674 4279 7674 4283 7672
      4288 7672 4290 7674 4296 7672 4303 7661
      4303 7650 4310 7651 4311 7648 4313 7648
      4314 7645

DJP
Special weather statement, Aug 3, 2:24 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT SUN AUG 3 2014

NYZ009-037-032015-
ONEIDA NY-
324 PM EDT SUN AUG 3 2014

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ONEIDA COUNTY...

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR STEUBEN...AND MOVING NORTHWEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FRENCHVILLE AT 335 PM EDT...
  NORTH WESTERN AT 340 PM EDT...
  PIXLEY FALLS STATE PARK AT 350 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4338 7550 4349 7535 4336 7522 4328 7527

DJP
Special weather statement, Aug 3, 2:30 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SUN AUG 3 2014

NYZ017-018-044-032030-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-
330 PM EDT SUN AUG 3 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CORTLAND...
SOUTH CENTRAL ONONDAGA AND SOUTHEASTERN CAYUGA COUNTIES...

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM TULLY TO SCOTT...AND MOVING NORTHWEST AT 10 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  LA FAYETTE AND VESPER AT 335 PM EDT...
  DRESSERVILLE AT 345 PM EDT...
  GLEN HAVEN AT 350 PM EDT...
  SEMPRONIUS AT 355 PM EDT...
  OTISCO AT 405 PM EDT...
  LOCKE AT 410 PM EDT...
  MONTVILLE AT 415 PM EDT...
  FILLMORE GLEN STATE PARK AT 420 PM EDT...

LAT...LON 4284 7601 4263 7621 4269 7655 4298 7624

DJP

The radar

The Binghamton radar (KBGM), 54 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Tompkins

When
August 3, 2:44 PM EST to 5:15 PM EST
Where
Tompkins County, 1.69 mi NW of Mc Kinneys Pt to 0.59 mi WSW of South Hill
Cause
Heavy Rain
Property damage
$100,000
Reported by
State Official
Coordinates
42.497, -76.504

Water was over several roadways in the City of Ithaca, and into a residence. The hardest hit area was the northeast portion of the city.

Flash Flood, Yates

When
August 3, 3:30 PM EST to 6:15 PM EST
Where
Yates County, Branchport to 0.43 mi S of Benton
Cause
Heavy Rain
Property damage
$125,000
Reported by
State Official
Coordinates
42.600, -77.150

Several roads had water flowing across them in the Branchport and Guyanoga areas. Some roads were washing out and impassable, forcing closures and detours in the region.

Flash Flood, Onondaga

When
August 3, 3:45 PM EST to 6:41 PM EST
Where
Onondaga County, 0.84 mi NW of Skaneateles Arpt to 3.77 mi E of Skaneateles
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
42.929, -76.441

Roads were closed due to water rushing across them near the Lourdes camp.

Flash Flood, Yates

When
August 3, 3:45 PM EST to 6:15 PM EST
Where
Yates County, 0.51 mi W of Penn Yan to 1.96 mi NNE of Yatesville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.670, -77.060

Several road washouts were reported in the Town of Jerusalem, particularly along and near Belknap Hill Road.

Flash Flood, Onondaga

When
August 3, 3:45 PM EST to 6:41 PM EST
Where
Onondaga County, 1.38 mi ESE of Solvay to 1.41 mi SSE of Salina
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
43.041, -76.196

Significant urban flash flooding was occuring. Hiawatha Boulevard was flooded, and the on-ramp to Interstate 690 was impassable.

Flash Flood, Yates

When
August 3, 4:00 PM EST to 6:15 PM EST
Where
Yates County, Branchport to 2.3 mi NW of Italy
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.600, -77.150

Numerous road washouts were reported in the area.

Flash Flood, Onondaga

When
August 3, 4:14 PM EST to 6:41 PM EST
Where
Onondaga County, 0.51 mi W of Cards Corners to 2.11 mi SW of Onondaga
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
42.980, -76.240

Heavy rain and debris clogged a culvert causing water to pour over Route 175.

Flash Flood, Onondaga

When
August 3, 4:45 PM EST to 6:41 PM EST
Where
Onondaga County, 2.02 mi SSE of Halfway to 1.59 mi NW of Camillus
Cause
Heavy Rain
Property damage
$75,000
Reported by
State Official
Coordinates
42.992, -76.391

There were numerous roads in the region with water over them. Many roads were impassable, in both Marcellus and Otisco.

Flash Flood, Seneca

When
August 3, 5:26 PM EST to 7:50 PM EST
Where
Seneca County, 1.01 mi E of Seneca Falls Arpt to 0.19 mi NNW of Hayts Corners
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
42.850, -76.780

State route 89 was flooded.

Flash Flood, Seneca

When
August 3, 6:18 PM EST to 7:50 PM EST
Where
Seneca County, Fayette to 1.62 mi NW of East Varick
Cause
Heavy Rain
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
42.820, -76.800

Water was flowing over numerous roads and into several basements throughout the central part of the county, including the hardest hit area of Fayette.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537988, 537991, 537997, 538009, 538011, 538010, 538001, 538006, 538004, 538018.